The FDA published an advisory late last week revealing that multiple children’s medications have been recalled, including Robitussin and Dimetapp. The recall covers two lots of the over-the-counter medication, which are sold as products for coughing and colds in 4oz and 8oz sizes. According to the FDA, the recall was voluntarily initiated by GSK Consumer Healthcare after the issue was discovered.
When medication is recalled, it is usually one of two issues that prompt the decision: some ingredient is discovered to be the wrong level, putting users at risk of over- or under-dosing, or some type of contaminant has been discovered that may put the user at risk of having some sort of adverse reaction.
That’s not the case this time — the good news is that parents do not have to worry about whether the OTC cold meds they’ve given their children have potentially put their health at risk. Rather, GSK Consumer Healthcare has voluntarily recalled these two lots of Robitussin and Dimetapp after discovering that the dosing cup including with the products are missing some of the measurement markers.
Liquid medications like cough syrup are often sold with a small plastic cup that is used to pour the medicine and measure the right dose; they have small lines on the side with indicators about the quantity, such as 5ml and 10ml. This is convenient because many people do not have dosing cups or syringes readily available at home.
According to the recall notice, GSK discovered that some of the little plastic measuring cups included with these medications are missing some of the measurement markers. In the case of the recalled Children’s Robitussin Honey, the cups may be missing the 5ml and 10ml markers. In the recalled Children’s Dimetapp, the cups may be missing the 10ml marker.
The concern here is that parents may inadvertently give their child too high of a dose, not realizing that the cup is missing some of the measurement lines. Both cups only feature the 20ml line, which some consumers may perceive as being the amount of liquid medicine the child should receive. Concerned parents can find the lot numbers and other identifying details about the recalled products on the FDA’s website here.